Prednisone is magic…almost

3
1112

I took my second dose of 12mg of prednisone this morning, and I feel like I have my brain back.  I can think again.  I feel lucid, and reasonable.  I can plan, I can remember yesterday, and five minutes ago.  I feel like me again.  If you’re saying ‘oh no WHY did you take the prednisone?’ I get it, but read this link.

Most importantly, I have energy.  I can get up and walk around.  I am sitting and working at my desk, because I am three weeks behind in my Uni course, and while I probably won’t be able to catch up, I’m going to try.  And even if I do fail, I’m going to get through as much of the reading and exercises as I can, learn as much as I can. But I’m sitting up, at a desk, not lying on the couch, and that in itself is a huge improvement!

I’m hungry.  I haven’t felt hungry in months.  I ate a few grapes, they were good.  Then I got brave and tried some toast.  And while my stomach wasn’t entirely convinced about that, the sandwich stayed down.  And it wasn’t followed by crippling abdominal pain.  That’s enough food for today though.  It’s still about four times what I normally eat though.

I don’t feel depressed, or even negative. I’m still angry though.  And I have no faith in any doctors anymore.

Logic says that I will have to see a doctor at some point.  But for now, I’m only going to see my GP for script refills – oxycodone in two weeks, prednisone, thyroid replacement hormone, metformin,  plaquenil, plood pressure medication.  Aspirin is over the counter, as is folic acid, iron and vitamin D.  My GP can handle all of that.  Bit of a glaring problem that I’m not taking anything for my RA, apart from prednisone and plaquenil.  But this dose of prednisone makes the RA pain bearable. I can walk around some.  I’m pacing though.  Not climbing mountains, but I feel completely different, and I feel alive again.

Today I did the dishes, I vacuumed and mopped the tiled floors, and I worked on my photography coursework.  I am three weeks behind, and there’s a good chance it’s too late for me to catch up.  But I’m going to try, and I will get through as much of the material and do as many of the exercises as I can, learn as much as I can, even if I don’t make a passing grade.

Now that its 4pm, I am hurting, but the pain is Ok.  It’s more aches than searing burns.  I would happily go to bed now, but I have to take the Chicklet to a college open night. It’s all happening this week!

But I will rest now, and I feel safe about driving her there.  It’s a 15 minute drive, and a two hour programme.  It will likely involve a walking tour and the college is full of stairs, so not wheelchair accessible at all.  I won’t be able to walk, so I’ll wait.

I’m not completely comfortable leaving Gamerboy home alone, he isn’t coping very well with the loss of his grandfather.  But he can’t come.  And if he needs me, I’ll come home.  The Chicklet has a friend with her and they can negotiate the campus tour themselves if need be, and I’ll pick them up later.

Life has potential again, but I am back to square one.  I am not putting myself through another taper like that though. Not ever.  I accept we’ll probably never know for sure exactly what is wrong with me, I will be content that prednisone gives me a semblance of a life.  I am so incredibly tempted to up the dose right up to 25mg, and actually feel GOOD for a while, but I know it’s not a good idea.  Prednisone is a terrible drug, I need to be satisfied with improvement, and just stabilise for a while.

When I feel ready, I’ll contact a rheumatologist, my old one, a new one, I don’t know.  What I do know is that I do have inflammatory arthritis, and though it appears mild on objective tests, the pain can be extreme at times, but manageable at others.  Fatigue, memory problems, and nausea are biggies, but there is something else going on as well. RA does not cause the ongoing abdominal pain, or a lot of my other issues, but prednisone reduces them.  That’s the best I can do.

I have one more biological out of my five subsidized treatments.  I’m going to ask for it.  When I feel ready…which is not now. I don’t know when.

I need life to just be calm for a while.  It feels never ending…no sooner is one problem calming down than another is ramping up, be it medical, emotional, financial, kids, family, school…life.  My life has too many problems and not enough fun.  But in all honesty, I don’t see how I can change things.  They just keep happening.  I’d really like to be bored for a while. Boring would be good…

I hope with the prednisone I can get myself to gym regularly, and improve my stamina, and strength.  I have to go very slow, because at the moment, climbing a flight of stairs creates breathlessness and chest pain bad enough to force me to stop.

And I need to have some fun.  Try to get out. This should be possible with prednisone.  Eat out…catch up with some old friends, have drinks, maybe even date.  One day.  One of my biggest problems is absolutely the lack of a partner, someone to love.  Next time though, I really must insist that he love me back.  I’ve written almost a whole book on love and betrayal.  There’s nothing like giving a man 18 years of your life, all of your healthy years, and having them thrown back at you, and being told they were worthless.

I have several half books. Time to focus and get one finished.

If there’s one thing this last week, and these last months have taught me is that life is limited. And that my life in particular is very limited in length and function.  And the thing that gives me life, is also most likely going to take it away.  But I’ve also learned that there is a point where life becomes unliveable, and it isn’t living anymore.  Quality over quantity, and I’m aiming for the best quality of life possible.

3 COMMENTS

  1. Great story. I can relate. Medrol, it’s what can help keep me going. But so bad to take everyday. Enjoy while you can, trying to live normal again. Hugs

  2. *Gentle Hugs* You don’t need to justify “living”. Nobody should have to. You do what you have to do to take care of YOU! Prednisone is what it is. Some of the side effects are demonic, but it keeps us living, and moving, and functioning. I’m so happy you are feeling better!!

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.